Indiana, 2017

Winter Weather in Indiana, March 17, 2017

March 17, 2017 · NWS IWX · 12 events in 12 counties and zones

A wintry mix of snow, sleet, and freezing rain with temperatures in the upper 20s to near 30 created icy roads during the morning hours of March 17th. An accident in LaPorte County resulted in 3 deaths.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A wintry mix of snow, sleet, and freezing rain with temperatures in the upper 20s to near 30 created icy roads during the morning hours of March 17th. An accident in LaPorte County resulted in 3 deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 17, 5:37 AM EST, 23 minutes earlier.

Area forecast discussion, Mar 17, 5:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
637 AM EDT Fri Mar 17 2017

.SYNOPSIS...
Issued at 406 AM EDT Fri Mar 17 2017

An approaching cold front will bring a mix of snow, sleet, and
freezing rain across our area early today. However, temperatures
should rise above freezing by late morning, diminishing any travel
hazards by noon. High pressure will move into the area Sunday
resulting in dry weather with near normal temperatures. Rain is
likely Monday as another cold front moves through.

&&

.SHORT TERM...(Today and Tonight)
Issued at 403 AM EDT Fri Mar 17 2017

Favorable upper level support including the left exit region of
an upper level jet will move across the forecast area this
morning. Aircraft soundings indicated a shallow cold layer just
above the surface. Overnight temperatures had dropped to near 20
degrees at several locations northeast of a line from Lima to
Laporte. Although temperatures were starting to recover at 3 AM
EDT as clouds were moving in, a brief period of freezing rain and
snow is possible this morning before temperatures warm above
freezing. Given cold pavement temperatures around or just below
freezing, roads may become very slippery in less than an hour
after the precipitation starts, so will continue the winter
weather advisory for areas mainly north of highway 30. Have
adjusted the ending of the 2nd segment of the advisory back to 11
AM given pavement temperatures forecast to climb above freezing
before noon. Otherwise, little if any precipitation is expected
tonight as a weak cold front moves across the area.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 403 AM EDT Fri Mar 17 2017

Any light lingering precipitation should end by Saturday evening as
a surface high pressure ridge moves into the area. Return flow will
set up rapidly late Sunday ahead of the next system that will bring
mainly rain to the area Monday.  No snow accumulation is expected
Monday. Otherwise, dry and seasonably cool weather is expected
Tuesday and Wednesday with highs mainly in the 40s as a large
Canadian high pressure area builds into the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 637 AM EDT Fri Mar 17 2017

Ewd expansion of warm advection precip continues this morning with
pockets of snow/sleet denoted in dual-pol radar data. However strong
warm nose through IL resulting in quick change over to rain with
even thunder noted on nose of upper jet streak through wrn IL. Very
brief icing potential early with near freezing sfc temps. Otherwise
continued rapid deterioration in flight conditions expected near
term as top down saturation ensues. Fropa and post frontal drying
will overspread the terminals this evening with improving met
conditions.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 11 AM EDT /10 AM CDT/ this morning
     for INZ003>009-012-014-016>018.

MI...Winter Weather Advisory until 11 AM EDT this morning for
     MIZ077>081.

OH...Winter Weather Advisory until 11 AM EDT this morning for OHZ001-
     002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 17, 4:49 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
549 AM EDT Fri Mar 17 2017

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-024-
025-181000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
549 AM EDT Fri Mar 17 2017 /449 AM CDT Fri Mar 17 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect for a mixture of snow, sleet
and freezing rain this morning. For the latest information, see the
winter weather product from our office.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of snow or
ice accumulations, as well as road conditions will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ013-015-020-022>027-032>034-181000-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
549 AM EDT Fri Mar 17 2017 /449 AM CDT Fri Mar 17 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

A light wintry mix may cause a brief period of travel issues this
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of snow or
ice accumulations, as well as road conditions will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-181000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
549 AM EDT Fri Mar 17 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are possible later today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are possible Saturday into
Saturday evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Mar 17, 3:50 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 AM EDT Fri Mar 17 2017

INZ013-015-020-022>027-032>034-171200-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, and Dunkirk
450 AM EDT Fri Mar 17 2017 /350 AM CDT Fri Mar 17 2017/

...A light wintry mix this morning...

A wintry mix of snow, sleet and a brief period of freezing rain
can be expected early this morning over areas south of Highway 30
in Indiana. Temperatures will rise above freezing from west to
east by 10 AM EDT including areas from Monticello to Portland. If
you are traveling this morning, watch out for icy spots. Slow
down an allow extra time to reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Starke

When
March 17, 6:00 AM EST to 11:00 AM EST
Where
Starke forecast zone
Reported by
Broadcast Media
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, La Porte

When
March 17, 6:00 AM CST to 11:00 AM CST
Where
La Porte forecast zone
Deaths
0 direct, 3 indirect
Reported by
Broadcast Media

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the county. One accident around 8:00 am EDT, about 1 mile west of Rolling Praire on US 20, killed 3 people in a crash involving a semi tractor-trailer and a car.

Winter Weather, St. Joseph

When
March 17, 7:00 AM EST to 11:00 AM EST
Where
St. Joseph forecast zone
Reported by
Broadcast Media

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, Marshall

When
March 17, 7:00 AM EST to 11:00 AM EST
Where
Marshall forecast zone
Reported by
Broadcast Media
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, Elkhart

When
March 17, 8:00 AM EST to 11:00 AM EST
Where
Elkhart forecast zone
Reported by
Broadcast Media
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, Kosciusko

When
March 17, 8:00 AM EST to 11:00 AM EST
Where
Kosciusko forecast zone
Reported by
Official NWS Observations

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, Whitley

When
March 17, 8:00 AM EST to 12:00 PM EST
Where
Whitley forecast zone
Reported by
Trained Spotter
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents and school delays were reported across the region.

Winter Weather, Allen

When
March 17, 8:00 AM EST to 12:00 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents were reported across the region.

Winter Weather, Noble

When
March 17, 8:00 AM EST to 12:00 PM EST
Where
Noble forecast zone
Reported by
Trained Spotter
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Ice and snow amounts were light, though enough to create slick spots on area roads. Several accidents were reported across the region.

Winter Weather, Lagrange

When
March 17, 8:00 AM EST to 12:00 PM EST
Where
Lagrange forecast zone
Reported by
Broadcast Media
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.

Winter Weather, De Kalb

When
March 17, 9:00 AM EST to 1:00 PM EST
Where
De Kalb forecast zone
Reported by
Public
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.

Winter Weather, Steuben

When
March 17, 9:00 AM EST to 1:00 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, La Porte2017-03-17Outside/Open AreasIndirect
Winter Weather, La Porte2017-03-17Outside/Open AreasIndirect
Winter Weather, La Porte2017-03-17Outside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675660, 675656, 675661, 675663, 675664, 675665, 675666, 675668, 675670, 675672, 675669, 675671.